Multiple Organ Dysfunction during Treatment of a Severe Hypokalemia in an Aged Female Patient: A Case Report
Published on: 2015-05-04
Hypokalemia is one of the most severe electrolyte imbalances in emergency which can lead to malignant arrhythmias and even cardiac arrest with serious consequences. Given that the aged patients with hypokalemia have been committed one or more chronic diseases, rapid reverse of hypokalemia with much amount of diluent administered in a short period might invoke multiple organ dysfunction. One 85-aged woman with severe hypokalemia and frequent ventricular fibrillation was treated with electrical cardioversion, anti-hypertension, and potassium infiltration orally and intravenously. Acute left heart failure, pneumonedema and respiratory failure were complicated. The patient died after further treatment had been refused by her family members. If the background of patients (age, gender, etc), the underlying disease, and aggregated effects of serial electrical cardioversion are neglected without delicate control of intravenous potassium supplement during the process of hypokalemia rebalance, the prognosis of patients would be very unacceptable and severe combinations, even multiple organ dysfunction and failure, could be complicated, although serum potassium concentration is rebalanced.
Hypokalemia; Acute left Heart Failure; Respiratory Failure